Pfizer COVID-19 vaccine-associated tinnitus responds to transcranial magnetic stimulation

Clinical Trials & Research

The Pfizer-BioNTech coronavirus disease 2019 (COVID-19) messenger ribonucleic acid (mRNA) vaccine was among the most celebrated breakthroughs of the ongoing pandemic. Along with the Moderna vaccine developed on the same platform, the Pfizer-BioNTech vaccine has high efficacy against symptomatic infection and severe COVID-19; however, it also has some serious, though uncommon, adverse effects.

One rare side effect of the Pfizer-BioNTech COVID-19 vaccine is vaccine-associated tinnitus, which can reduce the quality of life. A new QJM: An International Journal of Medicine study discusses one case in which this side effect was relieved with a brief course of Transcranial Magnetic Stimulation (TMS) treatment.

Study: Pfizer–BioNTech COVID-19 Vaccine Associated Tinnitus and Treatment with Transcranial Magnetic Stimulation. Image Credit: Image Source Trading Ltd / Shutterstock.com

Introduction

Tinnitus associated with the COVID-19 vaccine was first identified after the extensive rollout of these vaccines. Initially, this side effect was thought to be an inflammatory vaccine-induced immune response. Steroids were therefore considered to be appropriate management to reverse the inflammation, along with other anti-inflammatory agents.

Eventually, clinicians found that these patients did not report relief after a course of steroids, thus disproving the potentially inflammatory nature of this rare side effect.

Case study

In the current study, a woman received two doses of the Pfizer-BioNTech vaccine. While she first experienced bilateral tinnitus in 2020, it remained stable thereafter.

The patient was managed for the condition with a tinnitus handicap index (THI) of 92, in 2021. Early that year, a high-resolution computed tomography (HRCT) scan showed mild inflammation of the temporal bone, as with a previous patient. This was followed up with baseline pure tone audiometry (PTA) that showed mild sensorineural hearing loss at extreme high tones in the right ear and mild-to-moderate loss in the left ear.

From mid-May 2021, the patient was prescribed a low dosage of the antibiotic ceftriaxone and reported a slow reduction in tinnitus thereafter. The THI also decreased to 12 by the end of September 2021.

About a month later, the patient received her first dose of the vaccine and the second dose one month after. While she did not have any other side effects, her tinnitus began to worsen within three days, especially in the right ear. The THI went up to 96.

The PTA was repeated, showing more severe hearing loss that was again more extensive in the right ear. She was thought to have a cochlear disease associated with the vaccine and was prescribed the steroid protocol used at the authors’ center.

More specifically, the patient was prescribed a single 10 mg dose of dexamethasone intravenously followed by 5 mg prednisolone three times a day for three days. This was given towards the end of December 2021. This treatment allowed the THI to slightly decrease to 88.

Initiation of rTMS

Without evidence of significant relief, the patient was started on repetitive TMS (rTMS) on February 16, 2022. She received 3,000 pulses over the area of the left dorsolateral prefrontal cortex once a day.

Encouragingly, she experienced relief. The THI decreased to 66 within a week and, by March 9, 2021, her THI was nine. The repeat PTA performed on the same day exhibited a significant improvement in the hearing threshold from 11.2K to 16K.

This is among the earliest case reports where rTMS has been used to treat COVID-19-associated cochleopathy. The objective proof of efficacy may be observed with the alterations in the PTA and THI, thus confirming the etiology and effects of treatment with this modality.

Implications

An earlier meta-analysis showed that tinnitus without a specific cause could be treated by rTMS. In the current case study, rTMS relieved the condition that occurred following COVID-19 vaccination. This corroborates findings of earlier animal studies, where rTMS reduced inflammation in both the target and remote brain areas, likely as a result of the immune response.

This would explain why the tinnitus responded to the rTMS, which has an anti-inflammatory effect. Thus, rTMS could be a viable alternative to steroid use in vaccine-associated tinnitus.

Importantly, the researchers emphasize that despite this adverse effect, which they termed “minor and reversible”, the COVID-19 vaccine remains a recommended and safe choice to protect individuals against symptomatic and especially severe COVID-19.

Journal reference:
  • Chen, J., Zeng, B., Lui, C., et al. (2022). Pfizer–BioNTech COVID-19 Vaccine Associated Tinnitus and Treatment with Transcranial Magnetic Stimulation. QJM: An International Journal of Medicine. doi:10.1093/qjmed/hcac124.

Products You May Like

Articles You May Like

Bronchiolitis (causes, pathophysiology, signs and symptoms, treatment)
CDC says gay and bi men in Florida need the meningococcal vaccine, to keep them safe in ‘worst’ outbreak in US history
Yoga for beginners
2022 Class Day Student Address: Okechi Boms
Canadian Consortium on Neurodegeneration in Aging launches an online program to prevent dementia

Leave a Reply

Your email address will not be published.